Alert archive / North Carolina / Special Weather Statements in 2014
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 2, 2014, 3:02 PM EDT for 15 counties in North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 3:02 PM EDT (19:02 UTC)
- Expired
- Aug 2, 2014, 4:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
Counties Chatham County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Nash County, NC, Orange County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
426
WWUS82 KRAH 021902
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SAT AUG 2 2014
NCZ007>011-023>028-040>043-076-077-022000-
HALIFAX-GRANVILLE-LEE-FRANKLIN-WILSON-PERSON-VANCE-WAKE-WARREN-
ORANGE-NASH-HARNETT-CHATHAM-ALAMANCE-EDGECOMBE-JOHNSTON-DURHAM-
302 PM EDT SAT AUG 2 2014
...STEADY MODERATE TO HEAVY RAIN WILL AFFECT THE TRIANGLE REGION
TO THE VIRGINIA BORDER THIS AFTERNOON...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR
SANFORD TO NEAR HALIFAX... MOVING NORTH AT 20 MPH. PONDING OF WATER
ON ROADS IS LIKELY... ESPECIALLY IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...ROCKY MOUNT...CHAPEL HILL...SANFORD...
ROANOKE RAPIDS...HENDERSON...TARBORO AND SMITHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3651 7790 3648 7764 3641 7755 3632 7757
3632 7744 3621 7738 3616 7727 3566 7777
3559 7799 3560 7806 3555 7808 3523 7902
3545 7934 3552 7935 3552 7945 3558 7954
3654 7885 3654 7790
TIME...MOT...LOC 1900Z 199DEG 19KT 3540 7923 3629 7756
$$
GIHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:53 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 2, 2:53 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 253 PM EDT SAT AUG 2 2014 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH REMAINS WEST OF THE AREA AND A COASTAL FRONT TO THE EAST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 300 PM SATURDAY... CENTRAL NC CONTINUES TO BE LOCKED INTO THE CAD WEDGE THIS AFTERNOON WITH LOW CEILINGS PERSISTING. SURFACE ANALYSIS SHOWS THE COASTAL FRONT HAS NOT MOVED MUCH AT ALL SINCE THIS MORNING AND THEREFORE THE FOCUS FOR PRECIPIATION HAS BEEN IN THE EAST...AIDED BY A COUPLE OF SHORT WAVES THAT MOVES THROUGH THE COASTAL PLAIN. THE FOCUS WILL SHIFT FURTHER WEST TO CENTRAL NC AS A 500 MB VORT MAX ENTERS THE SW CORNER OF THE CWA AND PROGRESSES NORTHEASTWARD ALONG HIGHWAY 1 QUICKLY EXITING THE AREA TO THE NORTH BY 0Z. WE HAVE ALREADY SEEN AN UPTICK IN PRECIPITATION COVERAGE ACROSS THE AREA AND THIS SHOULD CONTINUE FOR THE NEXT 6 HOURS OR SO. WHICH WE HAVE SEEN SOME PERIODS OF MODERATE TO HEAVY RAIN...THERE IS A LOT OF CONVECTIVE INHIBITION OVER THE AREA AND WHILE THERE IS A DECENT AMOUNT OF SHEAR...BETWEEN THE LOW TEMPERATURES AND POOR INSTABILITY...FIND IT HARD TO BELIEVE THAT WE WILL SEE MUCH IN THE WAY OF SEVERE WEATHER TODAY. THEREFORE THE FOCUS WILL REMAIN ON THE HEAVY RAIN AND POTENTIAL URBAN AND SMALL STREAM FLOODING THAT MAY BE POSSIBLE THIS EVENING AS UPWARDS OF 1 TO 2 INCHES OF RAIN COULD BE POSSIBLE IN SOME SPOTS. MOST AREAS HAVE STRUGGLED TO GET OUT OF THE 60S TODAY WITH THE SOUTH AND EAST FINALLY BREAKING INTO THE LOWER 70S. TEMPS SHOULD NOT GET MUCH HIGHER THAN THEY ARE NOW...PERHAPS A DEGREE OR TWO SO WILL GO WITH HIGHS IN THE LOW TO MID 70S. TONIGHT EXPECT ANOTHER UNSETTLED EVENING WITH SEVERAL SMALLER IMPULSES GENERATING SOME SHOWER ACTIVITY OVERNIGHT BEFORE A NEW PERTURBATION BRINGS HEAVIER RAIN BACK TO EASTERN NC EARLY SUNDAY MORNING. EXPECT PROLONGED PERIODS OF REDUCED VISIBILITY AND CEILINGS LESS THAN 500 FEET THROUGH SUNRISE. LOWS IN THE MID 60S NW TO UPPER 60S TO NEAR 70 IN THE SE. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 300 PM SATURDAY... THE PLACEMENT OF THE UPPER TROUGH REMAINS VIRTUALLY UNCHANGED FOR SUNDAY AND SO THERE IS NO SURPRISE THAT THE LONGER TERM MODELS ARE VERY BULLISH ON PRODUCING PRECIPITATION. THE CONVECTIVE ALLOWING MODELS TELL A DIFFERENT STORY HOWEVER AS THEY...AS THEY HAVE BEEN OVER THE PAST COUPLE OF DAYS...ONLY PRODUCING SPORADIC PRECIPITATION OVER CENTRAL NC. THE BEST FORCING WILL BE TO THE EAST AND SO THE FOCUS FOR PRECIPIATION WILL ONCE AGAIN BE THERE BUT THERE COULD BE A VERY SHARP GRADIENT BETWEEN GETTING A LOT OF QPF AND GETTING NONE AT ALL. BEST CHANCES FOR RAIN WILL BE EAST OF 95 WITH DIMINISHING CHANCES TO THE WEST. DEPENDING ON HOW WELL THE WEDGE REMAINS LOCKED IN WILL HAVE A BIG INFLUENCE ON TEMPERATURES. THE GFS...AS IT USUALLY DOES...SEEMS TO HAVE DESTROYED THE CAD WEDGE TOO QUICKLY WITH A WEAK COASTAL LOW THE ONLY EROSION MECHANISM. THERE IS HOWEVER...A SHORTWAVE MOVING THROUGH THE NORTHERN STREAM THAT COULD HELP ERODE THE WEDGE FROM THE NORTHWEST LATE IN THE DAY. THIS COMBINED WITH BETTER WILL BRING MUCH WARMER TEMPERATURES TO THE AREA ON SATURDAY AFTERNOON WITH HIGHS MOST LIKELY IN THE LOW 80S BUT POSSIBLY THE MIDDLE 80S WITH THE TRIAD BEING THE WARMEST. THERE MAY BE A LULL IN WHATEVER PRECIPITATION OCCURS IN THE EAST OVERNIGHT BEFORE A NEW AND STRONGER COASTAL LOW APPROACHES FROM THE SOUTH ON MONDAY. LOWS 65 TO 70 DEGREES. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 245 AM SATURDAY... MEDIUM RANGE GUIDANCE HAS BEEN IN RELATIVELY GOOD AGREEMENT IN RECENT DAYS...PARTICULARLY THROUGH MID-WEEK...WITH MODEL SPREAD MORE PRONOUNCED BY THE END OF THE PERIOD. A DEAMPLIFYING...POSITIVELY- TILTED TROUGH ALOFT FROM THE GREAT LAKES TO THE LOWER MS VALLEY EARLY IN THE PERIOD WILL MOVE EAST AND OFFSHORE IN RESPONSE TO RENEWED NORTHERN STREAM TROUGH AMPLIFICATION OVER SOUTHEAST CANADA AND THE NE CONUS MID-LATE WEEK. IN THE LOW LEVELS AND AT THE SURFACE...THE FRONTAL ZONE OVER THE EASTERN CAROLINAS WILL REMAIN QUASI-STATIONARY THROUGH MON...THEN DRIFT OFFSHORE THROUGH THE MIDDLE OF THE WEEK...WHILE A LEE TROUGH BECOMES ESTABLISHED OVER THE PIEDMONT. ANOTHER COLD FRONT...ONE ASSOCIATED WITH THE AFOREMENTIONED AMPLIFICATION OF THE NORTHERN STREAM TROUGH...WILL SAG SOUTH AND MOVE INTO CENTRAL NC ON THU...FOLLOWED BY WEAK RIDGING OVER THE MIDDLE ATLANTIC STATES BY FRI. THE RESULT OF THE EVOLVING PATTERN DESCRIBED ABOVE WILL BE A TRANSITION FROM THE PERTURBED AND MOIST SW FLOW ALOFT - AND ABOVE AVG PRECIPITATION CHANCES - TO A MORE TYPICAL SUMMERTIME REGIME FOR NC DURING THE MIDDLE OF THE WEEK. ABOVE NORMAL PRECIPITATION CHANCES CAN THEN BE EXPECTED INVOF THE SOUTHWARD-SAGGING FRONTAL ZONE ON THU. LOOK FOR TEMPERATURES TO WARM INTO THE UPPER 80S TO AROUND NEAR 90 DEGREES BY WED...TRENDING DOWN ABOUT A CATEGORY BEHIND THE FRONT FOR THE END OF THE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 140 PM SATURDAY... WE CONTINUE TO BE SOCKED INTO THE LOWER CEILINGS DUE TO THE COLD AIR DAMMING WEDGE OVER CENTRAL NC. MOST SITES REPORTING IFR CONDITIONS AT THIS HOUR. SOME AREAS COULD SEE SOME SLIGHT IMPROVEMENT IN CEILINGS THIS AFTERNOON AS INSOLATION TRIES TO BREAK THROUGH BUT AT THIS POINT...FAIRLY CONFIDENT THAT CONDITIONS WILL REMAIN SUB-VFR THROUGH THE TAF PERIOD. PRECIPITATION THIS AFTERNOON WILL BE GREATEST FROM HIGHWAY 1 EASTWARD WITH KFAY AND KRWI THE MOST LIKELY TO SEE SOME STRONGER THUNDERSTORM ACTIVITY. WINDS FOR THE MOST PART REMAIN NORTHEASTERLY AT PLUS OR MINUS 5 KTS. PRECIPITATION IS EXPECTED TO CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS WITH CEILINGS AND VISIBILITIES DETERIORATING FURTHER DURING THE EARLY MORNING HOURS. MODELS ARE QUICK TO IMPROVE CONDITIONS SUNDAY AFTERNOON BUT THIS MAY BE PREMATURE...ESPECIALLY IN THE EAST WHERE CEILINGS SHOULD REMAIN DOWN ALL DAY. THERE IS A SMALL CHANCE THAT THE TRIAD COULD RETURN TO VFR BEFORE THE END OF THE TAF PERIOD. LONG TERM: UNSETTLED WEATHER CONTINUES AS THE UPPER LEVEL TROUGH REMAINS WEST OF THE AREA FOR THE FIRST HALF OF THE WORK WEEK BEFORE FINALLY BEGINNING TO LIFT OFF TO THE NORTHEAST BY THE END OF THE WEEK. PRECIPITATION...AND CONSEQUENTLY AVIATION CONDITIONS...WILL COME AND GO WITH VARIOUS SMALLER IMPULSES EXPECTED TO MOVE THROUGH THE AREA. && .RAH WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SUNDAY EVENING FOR NCZ028-043-078-088-089. && SYNOPSIS...ELLIS NEAR TERM...ELLIS SHORT TERM...ELLIS LONG TERM...MWS AVIATION...ELLIS
Hazardous weather outlook, Aug 2, 5:22 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 522 AM EDT SAT AUG 2 2014 NCZ008>011-025>027-040>042-075>077-083>086-030930- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-CHATHAM-WAKE- JOHNSTON-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE- 522 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL TROUGH SLOWLY APPROACHES FROM THE WEST. RAINFALL WILL BE HEAVY AT TIMES...POSSIBLY CAUSING MINOR FLOODING...ESPECIALLY IN URBAN OR POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ028-043-078-088-089-030930- EDGECOMBE-WILSON-WAYNE-CUMBERLAND-SAMPSON- 522 AM EDT SAT AUG 2 2014 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AS AN UPPER LEVEL TROUGH SLOWLY APPROACHES FROM THE WEST. THE RAINFALL WILL BE HEAVY AT TIMES. IN ADDITION...AN ISOLATED SEVERE STORM WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING...ESPECIALLY ALONG AND EAST OF INTERSTATE 95. THE MAIN SEVERE WEATHER HAZARD WILL BE LOCALLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY. RAINFALL ASSOCIATED WITH THE SHOWERS AND STORMS WILL BE LOCALLY HEAVY LEADING TO RAPID RUNOFF AND POTENTIAL MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007-021>024-038-039-073-074-030930- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY- MONTGOMERY- 522 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 3:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SAT AUG 2 2014
NCZ007>011-023>028-040>043-076-077-022000-
HALIFAX-GRANVILLE-LEE-FRANKLIN-WILSON-PERSON-VANCE-WAKE-WARREN-
ORANGE-NASH-HARNETT-CHATHAM-ALAMANCE-EDGECOMBE-JOHNSTON-DURHAM-
302 PM EDT SAT AUG 2 2014
...STEADY MODERATE TO HEAVY RAIN WILL AFFECT THE TRIANGLE REGION
TO THE VIRGINIA BORDER THIS AFTERNOON...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR
SANFORD TO NEAR HALIFAX... MOVING NORTH AT 20 MPH. PONDING OF WATER
ON ROADS IS LIKELY... ESPECIALLY IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...ROCKY MOUNT...CHAPEL HILL...SANFORD...
ROANOKE RAPIDS...HENDERSON...TARBORO AND SMITHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3651 7790 3648 7764 3641 7755 3632 7757
3632 7744 3621 7738 3616 7727 3566 7777
3559 7799 3560 7806 3555 7808 3523 7902
3545 7934 3552 7935 3552 7945 3558 7954
3654 7885 3654 7790
TIME...MOT...LOC 1900Z 199DEG 19KT 3540 7923 3629 7756
GIHNearby
Special Weather Statements in North Carolina, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.